Nebraska, 2012

Hail and Damaging Winds in Nebraska, May 23, 2012

May 23, 2012 · NWS OAX · 14 events in 6 counties and zones

Scattered thunderstorms, a few severe with damaging winds and large hail, developed along a slow moving cold front during the late afternoon of May 23rd. The storms tracked northeast and kept developing a bit farther southeast into the evening as the front slowly pushed southeast toward Omaha and Lincoln.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms, a few severe with damaging winds and large hail, developed along a slow moving cold front during the late afternoon of May 23rd. The storms tracked northeast and kept developing a bit farther southeast into the evening as the front slowly pushed southeast toward Omaha and Lincoln. Later that evening and overnight, thunderstorms developed farther northwest of the front aided by an upper level disturbance and increasing low level jet. Outflow from many of the storms in the late afternoon and evening produced swirling dust devils that prompted several reports of tornadoes. However, most if not all of the tornado reports with this event were likely non-tornadic. However, some of the storms did produce damaging winds through mid evening. Later that evening and overnight the storms produced marginally severe hail and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:02 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 23, 2:02 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT WED MAY 23 2012

.DISCUSSION...

ACTIVE PATTERN WILL PERSIST THROUGH MEMORIAL DAY WEEKEND WHICH NOT
ONLY KEEPS PRECIPITATION TIMING AND PLACEMENT THE PRIMARY FOCUS
...BUT ALSO MAKES FOR A CHALLENGING TEMPERATURE FORECAST.

SHORT TERM...TONIGHT AND THURSDAY. SURFACE COLD FRONT WAS NEAR A
WAYNE TO COLUMBUS LINE BY 19Z WITH VISIBLE SATELLITE SHOWING
POSSIBLE THICKENING/INCREASING CU FIELD NEAR AND BEHIND FRONT.
PER SPC MESOANALYSIS PAGE...STEEP MID LEVEL LAPSE RATES/WARM H7
TEMPERATURES HAVE THUS FAR CAPPED ACTIVITY...BUT MIXED LAYER AND
SFC CIN VALUES WERE DECREASING AND HIGH RESOLUTION SHORT TERM
MODELS DEVELOP PRECIP NEAR BOUNDARY IN 23Z-01Z PERIOD. THUS WOULD
EXPECT SOME ACTIVITY TO GET GOING EARLY IN THE TONIGHT PERIOD IF
NOT JUST BEFORE ZONE ISSUANCE TIME. WITH 0-6KM SHEAR VALUES NEAR
AND JUST W OF FRONT FORECAST TO INCREASE THROUGH THIS EVENING
WOULD SUSPECT FAIRLY ROBUST CONVECTION WITH SEVERE WIND/HAIL
THREAT PER LATEST SPC MCD. SECONDARY WAVE PIVOTING AROUND UPPER
TROUGH LATER TONIGHT SWINGS A SURFACE WAVE ALONG SEWD PROGRESSING
FRONT LATER TONIGHT WITH LOW LEVEL JET FORECAST TO PUSH A LITTLE
FARTHER N POSSIBLY PROVIDING A SECOND ROUND OF CONVECTION. WITH
PRECIPITABLE WATER VALUES MODESTLY HIGH... WILL NOT ONLY KEEP
HEAVY RAIN MENTION GOING TONIGHT BUT ALSO VERY HIGH POPS. MADE A
MINOR ADJUSTMENT IN DELAYING THESE HIGHER POPS LNK/OMA AREAS UNTIL
AFTER 02Z...HOWEVER. LATE NIGHT CONVECTION COULD SET UP A LITTLE
SE OF EVENING CONVECTION AND WITH FLASH FLOOD VALUES STILL FAIRLY
HIGH DID NOT MENTION FLASH FLOOD WATCH AT THIS TIME. FRONT SHOULD
PUSH ACROSS SERN ZONES BY MID DAY OR A LITTLE LATER ON THURSDAY
AND WITH SOME WRLY COMPONENT TO WINDS AND MINIMAL COOL
ADVECTION...SOME READINGS COULD HIT OR SURPASS 80 SERN ZONES.
MEANWHILE...POSSIBLE LINGERING SHOWERS/CLOUDS NRN ZONES COULD MAKE
IT A STRUGGLE TO REACH 70.

ISENTROPIC LIFT AND EASTERLY FLOW ON FRIDAY COULD PROVIDE ENOUGH
CLOUDS WITH LIMITED MIXING TO KEEP TEMPERATURE ON COOL SIDE OF
GUIDANCE. TRIMMED BACK MOST HIGHS. HOWEVER...PRETTY WARM H85 TEMPS
WILL BE CREEPING INTO FAR SE NEBR THUS WILL LEAVE FAR SRN ZONES
NEAR 80.

RISING UPPER HEIGHTS AHEAD OF WESTERN TROUGH WILL BE LIFTING
SURFACE WARM FRONT NORTH FRIDAY NIGHT INTO SATURDAY. THIS COULD
COUNTER FORCING/LIFT WITH THE FRONT AND LOW LEVEL JET...BUT
BASICALLY MADE LITTLE/NO POP CHANGES. MUCH WARMER TEMPERATURES
SHOULD MOVE ACROSS FORECAST AREA SATURDAY AND PROBABLY PERSIST
INTO SUNDAY MANY AREAS. BOOSTED HIGHS INTO LOWER 90S SERN ZONES.
KEPT HIGH POPS WITH FRONT SUN/SUN NIGHT BUT DID NOT ADJUST TIMING
YET...BUT COULD SEE CHANCES NOT ARRIVING UNTIL LATE AFTERNOON OR
LATER...SIMILAR TO TODAY.

FRONT COULD PUSH THOUGH QUICKLY ENOUGH TO PROVIDE A DECENT
MEMORIAL DAY WITH NW SURFACE WINDS PROVIDING DRYING/CLEARING.
HOWEVER...DID KEEP SMALL POPS GOING SERN ZONES.

COOLER WEATHER THEN POSSIBLE BY MID WEEK AS CANADIAN HIGH
PRESSURE BUILDS S ACROSS NRN PLAINS...ALTHOUGH DIFFERENCES BETWEEN
GFS AND ECMWF ON HOW MUCH COOLING. SO EVEN THOUGH LITTLE/NO
CHANGES WERE MADE FROM A MODEL BLEND PERSPECTIVE...CONFIDENCE NOT
VERY HIGH ON PRECIP CHANCES/TEMPS.

CHERMOK

&&

.AVIATION...
18Z TAFS FOR KOFK...KLNK AND KOMA.

MAIN CONCERN IS TSRA DEVELOPMENT ALONG A FRONTAL BNDRY SLOWLY
MOVING SOUTH THRU ERN NEB THIS AFTN AND EVENING. THE FRONT SHOULD
BE PASSING THRU KOFK AROUND 22Z. SFC BNDRY SHOULD THEN BE AT KOMA
AND KLNK AROUND 24/01Z...THEN STALL OUT. TSRA DEVELOPMENT ALONG
THE FRONT IS LIKELY WITH SEVERE POTENTIAL ACROSS ERN NEB MAINLY DURING
THE EARLY EVENING HOURS. A FEW STORMS MAY CONTAIN LARGE HAIL...BUT
HAVE OPTED TO NOT INCLUDE WITH 18Z ISSUANCE DUE TO AREAL
UNCERTAINTY. AFT 06Z...SEVERE THREAT DIMINISHES BUT OCCASIONAL SHRA
POSSIBLE AT ALL TERMINALS UNTIL ABOUT 24/14Z DUE TO PROXIMITY OF
STALLED FRONT. VFR CONDITIONS THOUGH EXPECTED OUTSIDE OF
THUNDERSTORM ACTIVITY.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR NEZ034-044-045-
     051>053-065>068-078-088>093.

IA...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&
Hazardous weather outlook, May 23, 10:00 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1100 AM CDT WED MAY 23 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-232300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1100 AM CDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM OVER NORTHEAST
NEBRASKA...GENERALLY NORTH OF A LINE FROM ALBION TO WAYNE. THEN
DURING THE EVENING HOURS...THE THUNDERSTORM ACTIVITY WILL SPREAD
SOUTHWARD OVER THE REST OF THE OUTLOOK AREA. IT IS PROBABLE THAT SOME
STORMS WILL BECOME SEVERE IN NATURE AS THEY MOVE SOUTH. LARGE HAIL AS
WELL AS DAMAGING WINDS ARE THE MAIN HAZARDS. DURING THE OVERNIGHT
HOURS THEN..STORMS MAY PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH MONDAY. LATER
OUTLOOKS WILL REFINE THE SEVERE WEATHER THREAT THROUGH THE HOLIDAY
WEEKEND.

THE ACTIVE WEATHER PATTERN IS THE RESULT OF A FRONTAL SYSTEM
MOVING INTO THE AREA THIS AFTERNOON AND THIS EVENING AND LINGERING
IN THE REGION THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM ALONG AND NORTH OF
INTERSTATE 80...BUT ESPECIALLY IN NORTHEAST NEBRASKA. AFTER 3 PM
SPOTTER ACTIVATION MAY BE NEEDED OVER ALL OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

The radar

The Omaha radar (KOAX), 48 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Dodge

When
May 23, 4:30 PM CST
Where
Dodge County, 2.93 mi SW of Webster
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -96.840

Hail, Seward

When
May 23, 5:36 PM CST
Where
Seward County, 1.38 mi N of Utica
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.900, -97.330

Hail, Butler

When
May 23, 6:00 PM CST
Where
Butler County, 1.71 mi ENE of Dwight
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.090, -96.990

Hail, Butler

When
May 23, 6:06 PM CST
Where
Butler County, 2.95 mi SSE of David City Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.190, -97.100

Hail, Butler

When
May 23, 6:10 PM CST to 6:16 PM CST
Where
Butler County, 1.87 mi SE of Dwight to 1.56 mi E of Dwight
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.061, -96.995

Hail up to 1.5 inches in diameter fell for several minutes southeast through northeast of Dwight.

Thunderstorm Wind, Butler

When
May 23, 6:10 PM CST
Where
Butler County, 2.6 mi SE of Dwight
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.050, -96.990

Thunderstorm winds estimated at over 60 mph downed trees and power lines near county roads 21, P and U southeast of Dwight. The winds were accompanied by hail that reached up to 1.5 inches in diameter.

Hail, Saunders

When
May 23, 6:46 PM CST to 6:49 PM CST
Where
Saunders County, Wahoo to 1 mi N of Wahoo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.220, -96.620

The hail was accompanied by thunderstorm wind gusts which reached 68 mph at the Wahoo airport.

Thunderstorm Wind, Saunders

When
May 23, 6:48 PM CST
Where
Saunders County, Wahoo
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
41.220, -96.620

Thunderstorm wind gusts which peaked at a measured 68 mph at the Wahoo airport, were accompanied by nickel-size hail.

Hail, Saunders

When
May 23, 6:50 PM CST
Where
Saunders County, 0.86 mi SE of Ithaca
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.160, -96.540

Hail, Saunders

When
May 23, 6:52 PM CST
Where
Saunders County, 0.52 mi E of Mead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.230, -96.490

Hail, Douglas

When
May 23, 7:12 PM CST
Where
Douglas County, 0.52 mi W of Valley
Measured
1.75 in hail
Reported by
Official NWS Observations
Coordinates
41.320, -96.360

Hail up to golf ball-size fell at the NWS office just northwest of Valley. The hail was accompanied by thunderstorm wind gusts that were measured at 60 mph. Although most hailstones were an inch to an inch and half in diameter, the wind-driven hail caused vehicle damage at the office and likely at surrounding sites as well.

Thunderstorm Wind, Douglas

When
May 23, 7:13 PM CST
Where
Douglas County, 0.52 mi W of Valley
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.320, -96.360

Thunderstorm wind gusts were measured at 60 mph at the NWS office just northwest of Valley. The winds were accompanied by hail that reached up to golf ball-size.

Hail, Douglas

When
May 23, 7:21 PM CST
Where
Douglas County, 1.04 mi E of Valley
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.320, -96.330

From the same storm that hit the NWS office a few minutes earlier.

Hail, Pierce

When
May 23, 8:47 PM CST
Where
Pierce County, 1.23 mi SW of Osmond
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.360, -97.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372530, 372531, 372534, 372533, 372535, 372537, 372538, 372549, 372539, 372541, 372545, 372547, 372548, 372550.